Colorado, 2010

Damaging Winds in Colorado, September 14, 2010

September 14, 2010 · NWS GLD · 2 events in 1 county or zone

A line of thunderstorms developed over northeast Colorado and moved southeast into Kansas during the evening. The storms intensified, producing 60 to 80 mph wind gusts in Colorado and several tornadoes in northwest Kansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms developed over northeast Colorado and moved southeast into Kansas during the evening. The storms intensified, producing 60 to 80 mph wind gusts in Colorado and several tornadoes in northwest Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 14, 4:43 PM MST, 50 minutes earlier.

Area forecast discussion, Sep 14, 4:43 PM MST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT TUE SEP 14 2010

.DISCUSSION...
220 PM MDT TUE SEP 14 2010

TONIGHT/S INCOMING S/WV TROUGH IS STILL ANTICIPATED TO FOSTER
ELEVATED CONVECTION OVERNIGHT PRIMARILY NORTH OF U.S. HWY 36 AND
EAST OF THE CWA.

NOT EXPECTING MUCH...IF ANY... DIURNALLY DRIVEN (SURFACE BASED)
CONVECTION GIVEN THE EXCESSIVE AMOUNTS OF CINH OVER THE REGION.
SFC TEMPS AND MOISTURE ADVECTION NORTH OF THE CURRENT QUASI-
STATIONARY FRONT THAT REMAINS DRAPED W-E BISECTING THE CWA ARE NOT
EXPECTED TO WARM SUFFICIENTLY TO OVERCOME THE INHIBITION.
INSTABILITY IS MEAGER SOUTH OF THE FRONT. THESE SCENARIOS ARE
SUPPORTED BY MOST OF THE CONVECTIVE RESOLVING MODELS AND THEIR
SUCCESSIVE RUNS. IT IS NOTEWORTHY THE LATEST HRRR AVAILABLE (17Z)
GENERATES AN ISOLATED CELL OVER YUMA CNTY BY 22/23Z AND WEAKENS
THE CONVECTION AS IT MOVES EAST THROUGH THE EARLY EVENING...IN
RESPONSE TO A LOW AMPLITUDE LEAD S/WV TROUGH. THE EVENING POPS ACCOUNT
FOR THIS SHOULD THE MODEL RUN VERIFY. ISENTROPIC LIFT AND MOISTURE
ADVECTION ABOVE THE FRONT SHOULD COMMENCE AFTER 03Z COUPLED WITH
MODEST MUCAPE ALLOWING FOR THE CHANCE OF SOME TSRA. WHAT ACTIVITY
DEVELOPS SHOULD BE CLEAR OF THE CWA BY DAWN. ADDED PATCHY FOG TO
THE GRIDS FOR MUCH OF THE EASTERN CWA NORTH OF THE FRONT GIVEN THE
LOW SFC T/TD SPREADS AND PERSISTENCE FROM THE PAST TWO
NIGHTS...PRIOR TO THE ARRIVAL OF A PRE-FRONTAL TROUGH AND COLD
FRONT SLATE IN HERE VERY LATE TONIGHT.

THE COLD FRONT WILL CLEAR THE CWA DURING THE DAY TOMORROW AS THE
MAIN S/WV TROUGH PASSES WELL NORTH OF THE CWA. THIS WILL ALLOW FOR
A DRY DAY WITH FURTHER DRYING OF THE AIRMASS OVERNIGHT WED NIGHT,
PER PBL THETA-E FIELDS. FOR THR AND FRI DRY WX WILL CONTINUE. LOW
TO MID 80S ON THR AND UPR 80S/LOW 90S ON FRI GIVEN LEE TROUGHING
OVER ERN COLORADO. LATE FRI NIGHT ANOTHER COLD FRONT ASSOC WITH A
DEEP LOW OVER THE CANADIAN PRAIRIES IS PROGGED TO MOVE TOWARD THE
CWA. CONFIDENCE IS LOW ON HOW FAR SOUTH THE FRONT WILL MOVE INTO
THE CWA AS THERE IS A CONSIDERABLE SPREAD IN THE DETERMINISTIC
MODELS AND ENSEMBLE SOLUTIONS. FOR NOW I LEFT ALONE FRI NIGHT/S
SLIGHT CHANCE POPS AS THE FRONT IS SLATED TO AT LEAST MAKE IT INTO
THE NORTHERN TIER COUNTIES PRIOR TO 12Z SAT. THE MAIN CONCERN IS
OVER THE WEEKEND/S TEMPERATURES. THE GFS SOLUTION AND SOME OF THE
CONSENSUS MOS OUTPUT INDICATE HIGH TEMPS ONLY REACHING THE UPPER
60S AT LOCATIONS ALONG AND NORTH OF I-70 ON SAT. SOMETHING TO
MONITOR FOR NOW AS THE FCST HIGHS ARE CURRENTLY IN MID/UPR 80S.

FURTHER OUT IN TIME...IT APPEARS YET ANOTHER COLD FRONT MIGHT
ARRIVE IN HERE EARLY TUE MORNING PER THE 12Z GFS AND EC. THIS WAS
SUPPORTED BY THE HPC. STAY TUNED.

05
&&

.AVIATION...
534 PM MDT TUE SEP 14 2010

FOR THE 00Z TAF...CONVECTIVE DEVELOPMENT ONGOING OVER WASHINGTON
COUNTY COLORADO WITH A TREND NORTHEASTWARD. SHOULD NOT IMPACT KGLD
AND UNCERTAIN WHETHER IT WILL BE SUSTAINED LONG ENOUGH TO IMPACT
KMCK. HAVE OPTED TO OMIT VCTS/TSRA MENTION FOR THIS ISSUANCE FOR
KMCK BUT WILL MONITOR CLOSELY. FOCUS THEN SHIFTS TO POTENTIAL FOR
LOW STRATUS/FOG AT KMCK AFTER AROUND 09Z. HAVE MVFR CIGS/VSBY FOR
KMCK AFTER 09Z TRENDING DOWN TO IFR CIGS FROM 12Z THROUGH 16Z
BEFORE CONDITIONS RETURN TO VFR FOR THE REMAINDER OF THE EFFECTIVE
PERIOD. HAVE VFR CIGS/VSBY FOR KGLD THROUGH THE ENTIRE EFFECTIVE
PERIOD WITH FEW-SCT MID LEVEL CLOUDS.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Sep 14, 9:31 AM MST, 8 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT TUE SEP 14 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1031 AM MDT TUE SEP 14 2010 /1131 AM CDT TUE SEP 14 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE
AREA LATER THIS AFTERNOON INTO THIS EVENING...WITH THE GREATEST THREAT
OF SEVERE WEATHER AT LOCATIONS ALONG AND NORTH OF U.S. HIGHWAY 36. LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS WITH STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS FROM TUESDAY NIGHT ARE EXPECTED TO LINGER INTO WEDNESDAY
MORNING BEFORE MOVING EAST OF THE FORECAST AREA. THERE IS ALSO A
SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE DAY ON FRIDAY. SEVERE
WEATHER IS CURRENTLY NOT EXPECTED WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Sep 14, 4:58 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
558 PM MDT TUE SEP 14 2010

COZ090-150030-
YUMA COUNTY-
558 PM MDT TUE SEP 14 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTHWEST OF COPE...OR
14 MILES WEST OF JOES...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3966 10280 3978 10280 3986 10250 3957 10234
      3956 10281 3966 10281
TIME...MOT...LOC 2358Z 265DEG 22KT 3962 10290

024

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 00:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
September 14, 5:33 PM MST
Where
Yuma County, 3.19 mi NNE of Kirk
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.660, -102.570

Report was received via the Citizens Weather Observing Program (CWOP).

Thunderstorm Wind, Yuma

When
September 14, 5:43 PM MST
Where
Yuma County, 3.19 mi NNE of Kirk
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
39.660, -102.570

Report was received via the Citizens Weather Observing Program (CWOP).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253408, 253407.